Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
180 Doctors are Online

Taking iron for anemia. Taking acid blocker. Could that be the reason for anemia?

In the past I have been treated for anemia (3 times within 7 years) by supplementing iron. The assumption was that is was due to heavy periods. The end of June I have a hysterectomy and discontinued my iron supplement but I continue to take a multi vitamin. I eat lots of spinach and broccoli as well as fish, poultry and red meats and several salads a week. I have been on a acid blocker for over 8 years. I went to give blood yesterday and was told I couldn't as my hemoglobin was only 11.6. Could my acid blocker be making me anemic? I am a 52 year old woman.
Asked On : Sat, 27 Apr 2013
Answers:  2 Views:  55
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Medical Topics
Orthopaedic Surgeon 's  Response
aCID BLOCKER ARE NOT THE CAUSE OF ANEMIA. sOMETIMES STOMACH ACID OUTPUT STUDIES ARE DONE TO SEE THE STATUS OF SECRETION IN STOMACH.yOUR dOC.HAS ALREADY GIVEN YOU CAUSE AS HEAVY PERIODS.bUT SINCE YOU ARE REPEATEDLY HAD ANEMIA, yOUR rbc MORPHOLOGY SHOULD ALSO BE DONE TO RULE OUT ONE OF THE CAUSES (MEGALOBLASTIC ANEMIA) BY BLOOD TEST, tOTAL RBC COUNT ALSO.
Answered: Sat, 27 Apr 2013
I find this answer helpful
General & Family Physician Dr. J Kingson John David's  Response
Hi
Thanks for using Health Care Magic Forum,

Anemia can be due to Impaired production of iron
Increased destruction
Loss of Blood
You are female with hb-11.6 is not to be worried as you will improve as on diet.

Worm infestation can also lead to decrease hemoglobin level.
Start on with tab.Albendazole once in 6 months. ( You can do a stool examination to look for ova or cyst of parasites)

Vitamin C aids in the body's ability to absorb iron, so taking oral iron supplements with orange juice is of benefit

Acid blocker itself can not decrease hemoglobin level.

I Hope I Provided Useful Information. Do ask Furthur Questions to help You get well soon.
Regards
Dr.J.Kingson John David
Answered: Mon, 29 Apr 2013
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
 

 

Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor